DAVID W. DUHME, M.D.; DAVID J. GREENBLATT, M.D.; JAN KOCH-WESER, M.D.
Adverse reactions to digoxin in hospitalized medical patients were monitored for 2 years in a drug surveillance program at two Boston hospitals. Dose-related adverse reactions were confirmed in 10% of 272 patients at Peter Bent Brigham Hospital (PBBH) and in 4% of 291 patients at Massachusetts General Hospital (MGH) (P <0.02). Differences in digoxin dosage, use of other drugs, patient characteristics, or other factors predisposing to digoxin toxicity did not account for the different adverse reaction rates. Serum digoxin concentrations were measured in more digoxin recipients at MGH (40%) than at PBBH (12%) (P <0.001). The mean levels were lower at MGH (0.98 ng/ml) than at PBBH (1.82 ng/ml) (P <0.001), reflecting the use of the assay at MGH for therapeutic guidance in nontoxic patients. We believe the frequent use of serum digoxin assays in clinical practice can decrease the frequency of adverse reactions to digoxin.
DAVID W. DUHME, DAVID J. GREENBLATT, JAN KOCH-WESER. Reduction of Digoxin Toxicity Associated with Measurement of Serum Levels: A Report from the Boston Collaborative Drug Surveillance Program. Ann Intern Med. 1974;80:516–519. doi: 10.7326/0003-4819-80-4-516
Download citation file:
Published: Ann Intern Med. 1974;80(4):516-519.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use